Extreme Cold/Wind Chill, Carroll
- When
- February 10, 1:00 AM CST to 1:00 PM CST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.069, -89.934 (the zone’s center; the record gives no point)
A strong arctic cold front plowed through the region on Sunday February 10, 2008 bringing very cold temperatures and biting winds. Northwest winds of 20 to 30 mph with gusts to near 45 mph, dropping wind chills into the dangerous 30 to 40 below zero range.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A strong arctic cold front plowed through the region on Sunday February 10, 2008 bringing very cold temperatures and biting winds. Northwest winds of 20 to 30 mph with gusts to near 45 mph, dropping wind chills into the dangerous 30 to 40 below zero range. There were also areas of blowing and drifting snow, which resulted in a few spinouts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 9, 2:41 PM CST, 10 hours 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
241 PM CST SAT FEB 9 2008
.SYNOPSIS...
THE ARCTIC FRONT EXTENDED FROM NEAR KRST THROUGH KMCW TO KOMA AT 18Z
WITH A PREFRONTAL TROF FROM NEAR KCID THROUGH KIRK WITH THE ARCTIC
HIGH PRESSURE STILL OVER SASKATCHEWAN. NORTHWEST WINDS BEHIND THE FRONT
WERE SUSTAINED AT 25 TO 30KTS WITH GUST NEAR 40 FROM CENTRAL IA INTO
ERN SD. STRONG CAA HAD DROPPED TEMPS TO AROUND 10F IN
NORTHWEST IA WHERE THEY STARTED THE DAY OUT WELL INTO THE 20S.
AHEAD OF THE FRONT OVER SOUTHEAST IA...NE MO AND NW IL TEMPS WERE ON
THE MILD SIDE RANGING FROM THE MID 40S IN THE FAR SOUTH WITH UPPER
20S NORTH. POTENT H5 S/W DRIVING THE SURGE OF ARCTIC AIR WAS OVER
MANITOBA THIS MORNING WITH 150M HGT FALLS ASSOCIATED WITH IT. -30C
H8 TEMPS WERE ALMOST AS FAR SOUTH AS THE THE ND BORDER AT 12Z.
&&
.SHORT TERM...TODAY AND TONIGHT...
NO CHANGES ARE PLANNED FOR THE CURRENT HEADLINES WITH THE WIND CHILL
WARNING NORTH AND WIND CHILL ADVISORY STILL IN PLACE FROM 06Z
THROUGH 18Z SUNDAY. THE ARCTIC FRONT WILL BE THROUGH THE CWFA BY
00Z WITH STRONG CAA ADVECTION ONGOING ACROSS THE ENTIRE CWFA BY
00Z. THIS SHOULD PROVIDE A RATHER DRAMATIC FROPA FOR THE
AREA...ESPECIALLY IN THE SERN FOURTH OF THE CWFA WHERE TEMPS WILL BE
IN THE LOW TO MID 40S PRIOR TO FROPA. TEMPS WILL BE FALLING RAPIDLY
THIS EVENING AND SHOULD BE NEAR 0 IN THE FAR NW AND IN THE 10 TO 15
DEGREE RANGE OVER WEST CENTRAL IL AT MIDNIGHT. BY MORNING MINS
SHOULD RANGE FROM AROUND -10 N TO 0 TO 5 ABOVE IN THE SOUTH. THESE
TEMPS COMBINED WITH NW WINDS SUSTAINED AT 20 TO 30 MPH AND GUSTS
WELL INTO THE 30S...WILL PUSH WIND CHILLS INTO THE -25 TO -35 RANGE
LATE TONIGHT INTO SUNDAY MORNING. THE STRONG NORTHWEST WINDS WILL
ALSO CREATE SOME BLSN ACROSS THE NORTH TONIGHT AND HAVE MAINTAINED
THE BLSN IN THE FCST. WITH THE MELTING THAT OCCURRED FRIDAY OVER
THE AREA...THERE SHOULD BE A CRUST IN MOST AREAS TO PREVENT THE BLSN
FROM BECOMING TO SIGNIFICANT. IN ADDITION TO THE WIND AND TEMP
ISSUES TONIGHT...FLURRIES ONGOING ACROSS CENTRAL IA THIS AFTERNOON
SHOULD MOVE THROUGH THE CWFA THIS EVENING. MODELS HOLD ONTO LOW
LEVEL RH THROUGH THE NIGHT...BUT THIS APPEARS TO BE AN ARTIFACT OF
THE ARCTIC AIRMASS. CLOUDS WERE CLEARING ACROSS ERN SOUTH DAKOTA
THIS EVENING...AND EXPECT THIS TREND OVERNIGHT WITH CLEARING
REACHING ERN IA AROUND MIDNIGHT. THERE SHOULD BE LOTS OF SUN OVER
THE CWFA SUNDAY...BUT WITH SNOW COVER OVER MOST OF THE CWFA AND CAA
CONTINUING...DOUBT THAT TEMPS WILL RECOVER MUCH ON SUNDAY AND SIDED
WITH THE COLDER MAV GUIDANCE. THIS RESULTED IN HIGHS AROUND -1
ALONG THE HIGHWAY 20 CORRIDOR. TEMPS WERE BUMPED UP A COUPLE OF
DEGREES INTO THE MID TEENS IN THE FAR SOUTH WHERE THE GROUND IS
STILL BARE.
DLF
.LONG TERM...TOMORROW NIGHT THROUGH SATURDAY...
ACTIVE PATTERN WILL CONTINUE IN THE LONG TERM...WITH INTERMITTENT
CHANCES FOR PRECIP AND COOL-DOWNS BETWEEN SYSTEMS. MODELS ARE IN
FAIR AGREEMENT THROUGH AROUND MID-WEEK BUT THEN DIVERGE QUITE A
BIT...WITH GFS FASTER/COLDER THAN ECMWF. HAVE LEANED TOWARD HPC
GUIDANCE GIVEN SUCH A RANGE OF PROGS.
HIGH PRESSURE SUN NT WILL GIVE WAY TO SRLY FLOW BY MRNG AHEAD OF
NEXT WAVE. MODEL SOLUTIONS BRING MOISTURE RATHER QUICKLY INTO THE
PLAINS/MS RIVER VALLEY AREA ON THE NOSE OF STRONG LOW/MID-LEVEL
WARM/MOIST AIR ADVECTION. ARCTIC AIRMASS GIVES WAY AND SATURATES
QUICKLY ON MON MRNG...AIDED BY GOOD ISENTROPIC LIFT AT 280-290K.
HAVE INCREASED POPS TO LIKELY IN THE NRN CWA IN THE REGION OF BEST
ISENTROPIC LIFT 18Z MON-06Z TUE. CONTINUED LIKELY POPS TO 06Z IN THE
ERN CWA AS PHASED SYSTEM PULLS AWAY TO THE E...TAPERING QUICKLY TO
SCHC POPS ON TUES AFTN. SYSTEM DOES HAVE A GOOD MOISTURE FEED AS
WELL AS A LONGER DURATION OF FORCING...AND CURRENT FCST WOULD
INDICATE ADVISORY-TYPE SNOWS ACROSS MUCH OF THE AREA. DROPPED
DIURNAL TEMP RANGE THROUGH TUES WITH CLOUDS/PRECIP IN THE
AREA...WITH COOLER TEMPS TUES NT AS NEXT SFC RIDGE PASSES OVERHEAD.
BREAK IN WEATHER SYSTEMS SHOULD OCCUR WED/EARLY THURS AS SFC HIGH
MOVES ACROSS THE AREA. GFS/MEN GUIDANCE WAS MUCH COOLER THAN ECMWF
AND HPC...AND HAVE TRENDED BETWEEN GFS/ECMWF...SLIGHLY COLDER THAN
HPC. CURRENT FORECAST BRINGS MIN TEMPS BACK INTO THE SINGLE DIGITS
AT LEAST WED MRNG. MODELS ARE STRUGGLING WITH PHASING /OR
NON-PHASING/ OF NRN STREAM WAVE AND DEEPER SRN STREAM LOW AS IT
EJECTS ACROSS THE MS/OH RIVER VALLEYS THROUGH THE END OF THE
WEEK...WHICH IS THE MAIN SOURCE OF DISCREPANCY AMONG SOLUTIONS. 00Z
ECMWF KEEPS NRN STREAM SYSTEM N OF THE CWA ON THURS-FRI...WITH SRN
STREAM LOW EJECTING OVER THE WEEKEND ACROSS THE MID-MS RIVER
VALLEY. 12Z ECMWF HAS JUST COME IN WITH A PHASED SOLUTION AND
STRONGER RESULTING SYSTEM...BUT WILL HOLD OFF ON JUMPING ON THAT
SOLUTION JUST YET. 12Z GFS IS FURTHER S AND WETTER WITH NRN STREAM
FRONT/SYSTEM ON THURS/FRI...THOUGH STILL NOT PHASED WITH SRN
STREAM. GFS ALSO INDICATES A BREAK BEFORE SRN STREAM LOW EJECTS BY
LATE NEXT WEEKEND. QUITE A DIFFERENCE BETWEEN SOLUTIONS...AND HAVE
BACKED DOWN ON THURS/FRI POPS IN RESPONSE...PARTICULARLY IN THE SRN
CWA FURTHER FROM THE FRONT. GFS ENSEMBLE SPREAD IN POSITION OF
500MB LOW IS RATHER BROAD BY SAT...WITH OPERATIONAL SOLUTION IN THE
MIDDLE OF THE RANGE FROM NM/AZ TO LA/AL...THUS FORECAST IS LOW
CONFIDENCE FOR THE LATE WEEK AND WEEKEND.
MAYES
&&
.AVIATION...
STRONG COLD FRONT HAS MOVED THROUGH KCID AND WILL PASS THROUGH THE
REST OF THE TAFS SITES BY 23Z. WITH THE FROPA WINDS WILL TURN NW AND
INCREASE TO 25 TO 30KTS WITH GUSTS BTWN 30KTS AND 40KTS. THE STRONG
WINDS WILL CONTINUE THROUGH 12Z THEN DIMINISH TO 15 TO 25KTS THROUGH
18Z. MVFR CIGS AND VSBYS AT TIMES ARE EXPECTED FROM FROPA THROUGH
06Z ALONG WITH THE -SHSN...THEN CLRNG. KCID AND KDBQ MAY ALSO HAVE
VSBYS REDUCED TO AROUND 3SM AT TIMES DUE TO BLSN THROUGH 12Z.
DLF
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND CHILL WARNING FROM MIDNIGHT TONIGHT TO 12 PM CST SUNDAY FOR
BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-JACKSON-
JONES-LINN.
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM CST SUNDAY
FOR DES MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-
LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...WIND CHILL WARNING FROM MIDNIGHT TONIGHT TO 12 PM CST SUNDAY FOR
CARROLL-JO DAVIESS-STEPHENSON.
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM CST SUNDAY
FOR BUREAU-HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-WARREN-WHITESIDE.
MO...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM CST SUNDAY
FOR CLARK-SCOTLAND.
&&
DLF/MAYESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1208 AM CST SUN FEB 10 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-101130- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1208 AM CST SUN FEB 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT A WIND CHILL WARNING IS IN EFFECT FROM MIDNIGHT TONIGHT UNTIL NOON SUNDAY FOR THE AREA ROUGHLY ALONG AND NORTH OF HIGHWAY 30. A WIND CHILL ADVISORY IS IN EFFECT FOR AREAS TO THE SOUTH. THE COMBINATION OF STRONG NORTHWEST WINDS AND TEMPERATURES NEAR TO BELOW ZERO WILL CREATE DANGEROUSLY COLD WIND CHILLS OF 20 BELOW TO 40 BELOW AFTER MIDNIGHT TONIGHT THROUGH SUNDAY MORNING. ALSO...THE STRONG NORTHWEST WINDS WILL CAUSE AREAS OF DRIFTING SNOW AND PATCHY BLOWING SNOW OVER NORTHEAST IOWA AND NORTHWEST ILLINOIS. FURTHER INFORMATION CAN BE FOUND IN THE LATEST WINTER WEATHER MESSAGE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DANGEROUSLY COLD WIND CHILLS WILL CONTINUE SUNDAY. WIND CHILL WARNINGS AND ADVISORIES WILL REMAIN IN EFFECT UNTIL NOON WITH READINGS AS LOW AS 20 TO 40 BELOW ZERO IN THE MORNING. SOME IMPROVEMENT IS EXPECTED IN THE AFTERNOON AS WINDS DIMINISH TO 1O TO 15 MPH. TEMPERATURES WILL REMAIN BITTERLY COLD HOWEVER...WITH READINGS ONLY REACHING THE SINGLE DIGITS AND WIND CHILLS REMAINING AS LOW AS 5 TO 20 BELOW ZERO. A WINTER WEATHER SYSTEM WILL AFFECT THE AREA FROM MONDAY INTO TUESDAY...BRINGING THE CHANCE FOR ACCUMULATING SNOWFALL. UP TO SEVERAL INCHES OF SNOW ACCUMULATION IS POSSIBLE WITH THIS SYSTEM FROM MIDDAY MONDAY THROUGH EARLY TUESDAY. ANOTHER STORM SYSTEM WILL MOVE THROUGH THE AREA AT THE END OF THE WEEK. AT THIS TIME...IT IS TOO EARLY TO DETERMINE POTENTIAL SNOWFALL ACCUMULATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1148 PM CST SAT FEB 9 2008 IAZ040>042-051>054-065-066-ILZ001-002-007-100900- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-CEDAR-CLINTON- JO DAVIESS-STEPHENSON-CARROLL- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...TIPTON...CLINTON... GALENA...FREEPORT...MOUNT CARROLL 1148 PM CST SAT FEB 9 2008 ...DANGEROUSLY COLD WIND CHILLS AND BLOWING SNOW... STRONG NORTHWEST WINDS AT 20 TO 30 MPH WITH GUSTS TO 40 MPH AT TIMES WILL PERSIST OVERNIGHT. THESE STRONG WINDS WILL CONTINUE TO CREATE PATCHY BLOWING SNOW AND AREAS OF DRIFTING SNOW IN OPEN OR RURAL AREAS. ALSO...THE STRONG WINDS COMBINED WITH TEMPERATURES DROPPING BELOW ZERO WILL CREATE DANGEROUSLY COLD WIND CHILLS OF 20 TO 30 BELOW. MOTORISTS ARE URGED TO DRIVE WITH CAUTION OVERNIGHT AS ROADS MAY BE SNOW COVERED IN SPOTS DUE TO DRIFTING. ALSO... IF YOU WILL BE OUTDOORS BE SURE TO DRESS APPROPRIATELY FOR THE DANGEROUSLY COLD WIND CHILLS. IAZ063-064-067-068-076>078-087>089-098-099-ILZ009-015>018-024>026- 034-035-MOZ009-010-100900- IOWA-JOHNSON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-WHITESIDE-ROCK ISLAND-HENRY IL- BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND- CLARK- INCLUDING THE CITIES OF...MARENGO...IOWA CITY...MUSCATINE... BETTENDORF...DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO... FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA.... FORT MADISON...STERLING...ROCK FALLS...MOLINE...ROCK ISLAND... KEWANEE...PRINCETON...HENNEPIN...ALEDO...OQUAWKA...MONMOUTH... CARTHAGE...MACOMB...MEMPHIS...KAHOKA 1148 PM CST SAT FEB 9 2008 ...DANGEROUSLY COLD WIND CHILLS... STRONG NORTHWEST WINDS AT 20 TO 30 MPH WITH GUSTS TO 40 MPH AT TIMES WILL PERSIST OVERNIGHT. THESE STRONG WINDS COMBINED WITH TEMPERATURES DROPPING INTO THE SINGLE DIGITS BY 3 AM WILL CREATE DANGEROUSLY COLD WIND CHILLS OF 15 TO 25 BELOW. IF YOU WILL BE OUTDOORS OVERNIGHT BE SURE TO DRESS APPROPRIATELY FOR THE DANGEROUSLY COLD WIND CHILLS.
The national radar mosaic for the moment the first event began.
3 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84141, 84142, 84143.